barefut

Wonder Drug

19 posts in this topic

I'd better get out my umbrella.....it's raining on my parade! :lol: The honeymoon is over anyway. I've been achin' the past two days.

 

You guys are starting to freak me out a little. I asked my doctor about Celebrex but she didn't want to go that route withme. I also asked about Plaquenil about 6 months ago but she never addressed it.

 

I did trust my doctor, as she specializes in lupus and scleroderma patients. And she's only starting me on 5mg's. Now you're starting to make me doubt her.

 

I wonder if since I'm on Cellcept, they don't want to/can't mix that with certain other drugs and I know they don't want me to come off of Cellcept.

 

All my labs came back normal. Yay! I go back every 3 months. In the meantime I will pay close attention to me self.

 

Thanks for your warnings and information Shelley and Mary :)

 

Love, Barefut


Take care,

Barefut

 

Serena Justis

ISN Blogger

International Scleroderma Network (ISN)

Share this post


Link to post
Share on other sites

This is all pretty confusing. I have been on Prednisone for about three years, mostly pretty low doses -- 5 mg. a lot of the time.

I read ther article about steroids and brain atrophy in multiple sclerosis and apparently other autoimmune diseases and was alarmed!

I had an appointment Tuesday with my rheumatologist and I took a list of questions with me! I asked her about the brain tissue loss right away and she looked surprised and said something to the effect that Prednisone wasn't going to cause that. I got the feeling that she hadn't ever heard of such a thing. I had printed off the article, but unfortunately had left it in the car and wasn't about to go get it! I mentioned the article and she was interested and I told her I'd mail it. I intend to do that tomorrow.

So, after talking with her, I felt better until I got to the car, where I had left the article. I read it again. Yes, it did say "chronic low-dose treatment with corticosteroids may contribute" to loss of brain tissue. Unless I am reading it wrong, it appears to me that high doses don't do this. Is that possible?

Anyway, I do intend to get this article right into the mail and I'll call my doctor and see what she has to say, but she was very reassuring yesterday. I asked about Cellcept as an alternative and she said she hasn't had very good success with it -- in other words, her patients haven't done too well on it. I believe she also said Dr. Mayes has not put many of her patients on it, but does use more methotrexate.

I hate being on Prednisone because of the lowered immune system and consequent vulnerability to colds and flu and everything else! I haven't suffered from any of the other common side effects such as weight gain and puffiness. All I have had is relief from the painful swelling. But I'd really like to keep my brain, too!

Mary in Texas

Share this post


Link to post
Share on other sites

Hey again, it's me. I hope I didn't disturb a hornet's nest with my last post. Shelley probably feels the same way! But remember, these side effects aren't the same for everyone, on another forum I post, they use the term 'YMMV' which means 'Your Mileage May Vary.' Some people stay on prednisone for years and years with no adverse effects. However, we ALL still must be aware of what MAY happen. My rheumatologist told me he was once sued by a patient who developed steroid induced diabetes and said they were never told of the side effects, so he is always careful to discuss with me the ever dreaded 'risk vs. benefit' factor of any drug I take. He has also told me that I am never, ever to take more than 20 mg of the prednisone.

It's only natural , we take the pill and feel better- what could be better? Mary in Texas, high doses are usually short-term, say for a flare of ulcerative colitis or some similar condition, but not for us... low doses are what helps contain the inflammation and the aches and pains, which is why Plaquenil is used as a 'steroid sparing' drug, or one that takes the place of the steroid in that regard. That said, the Plaquenil doesn't work as an immunosuppressant as prednisone does. So taking a high dose for a week or two won't cause longterm effects.

Some of us are caught between the rock and the hard place with prednisone as Shelley says, living on that knife-edge with our immune system and symptoms and the meds we are stuck with.

The good news is that, according to the newest information (my rheumatologist went to a huge sclero conference in Europe recently) the disease, if controlled for the first few years from onset, will eventually burn itself out and we can have a NORMAL life expectancy. Everything returns to normal, the skin softens up too. Early intervention is the thing.... the more we get the word out, the sooner us folks are diagnosed and treated, and thankfully that seems to be happening more and more. Two years ago my family doctor told me I had a 'rash and some swelling' - she learned a lesson about scleroderma onset that she won't forget, but sadly at my expense.

And, my endocrinologist who is treating the diabetes told me I'm the only sclero patient she has!

Hope you all are warm, it's a whopping 11 degrees here. woo hoo. Have a great day everyone.

 

Love,

 

Mary in Philly


Diffuse sclero; diabetes; hypertension; GERD with Barrett's

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now